Arizona, 2016Flash Flooding in Arizona, August 11, 2016
August 11, 2016 · NWS FGZ · 3 events in 2 counties and zones
A 70 knot jet streak moved over the area during the early morning hours and triggered thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 70 knot jet streak moved over the area during the early morning hours and triggered thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 9:20 PM MST, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 10, 9:20 PM MST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
920 PM MST WED AUG 10 2016
.SYNOPSIS...Expect a drying and warming trend to develop in the next
few days, but especially over the weekend.
&&
.DISCUSSION...It is possible that being directly under a 70kt jet
streak today hampered things dynamically, instead of helping. It is
also quite possible that there was just a little too much shear and
a little too much drying above 500mb, hard to tell. Either way, the
situation did not pan out as planned and the day was on the quiet
side.
We have decreased pops overnight and cancelled the Flash Flood Watch
as a result. Updates are already published.
The next several days will feature a noticeable drying trend, with
any appreciable chances for wetting rainfall ending after Thursday.
&&
.AVIATION...For the 00Z package...SCT -SHRA/-TSRA with
ISOLD +TSRA will slowly diminish after 02z. Expect MVFR and IFR
conditions in SHRA/TSRA. ISOLD-SCT -SHRA/-TSRA will develop
again after 17Z. Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...Peterson
AVIATION...Peterson
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 8:30 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST WED AUG 10 2016
AZZ004>018-037>040-110415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE FLASH FLOOD WATCH HAS BEEN CANCELLED. EXPECT ISOLATED TO
SCATTERED STORMS THAT MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL
FOR THE REST OF TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
CHANCES FOR STORMS WILL CONTINUE TO DECREASE ON THURSDAY...WITH
MAINLY DRY WEATHER FRIDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 10, 10:16 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 PM MST WED AUG 10 2016
AZZ008-037-110545-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ-
1016 PM MST WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1045 PM
MST...
AT 1016 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PONDEROSA PARK...OR 7 MILES SOUTHWEST OF PRESCOTT...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRESCOTT...PRESCOTT VALLEY...PONDEROSA PARK...
PRESCOTT GATEWAY MALL...WALKER...INDIAN HILL WEST PRESCOTT...
GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND...
WHITE SPAR CAMPGROUND...
UPPER WOLF CREEK GROUP CAMPGROUND AND LYNX LAKE DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3438 11251 3448 11262 3465 11242 3451 11227
TIME...MOT...LOC 0516Z 227DEG 18KT 3450 11249
MCS
Flash Flood, Gila
- When
- August 11, 3:00 AM MST to 5:00 AM MST
- Where
- Gila County, 1.33 mi NNE of Whispering Pines to 6.54 mi S of Whispering Pines
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.387, -111.268
Heavy rain from thunderstorms caused flash flooding which deposited large logs and rocks across area roads.
Flash Flood, Navajo
- When
- August 11, 4:45 AM MST to 5:45 AM MST
- Where
- Navajo County, 13.75 mi WSW of Lakeside to 6.15 mi SSW of Linden
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -110.190
Heavy rain over the Cedar Fire scar caused flash flooding and debris flow over Highway 60. The water pushed large boulders over Highway 60.
Flash Flood, Gila
- When
- August 11, 5:45 AM MST to 7:45 AM MST
- Where
- Gila County, 7.55 mi NNW of Cedar Creek to 8.24 mi WSW of Cedar Creek
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.023, -110.143
Heavy rain over the Cedar Fire scar caused flash flooding in Cedar Creek. The water over topped the K-rails that were put in place after the fire to prevent flood damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658829, 658828, 658827.